Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 70, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 21, 2000, 10:35 PM EDT for Johnston County, Sampson County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2000, 10:35 PM EDT (02:35 UTC)
- Expired
- May 21, 2000, 11:10 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Johnston County, NC, Sampson County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 220236 SVRRDU NCC101-163-220310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1035 PM EDT SUN MAY 21 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JOHNSTON COUNTY IN NORTH CAROLINA EXTREME NORTHERN SAMPSON COUNTY IN NORTH CAROLINA * UNTIL 1110 PM EDT * AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF SPIVEY'S CORNER...OR ABOUT 18 MILES SOUTHEAST OF LILLINGTON...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRINCETON AT 1100 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...NICKEL HAIL OR LARGER...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:00 PM EDT, 35 minutes earlier.
Area forecast discussion, May 21, 10:00 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1000 PM EDT SUN MAY 21 2000 ...SIGNIFICANT COVERAGE OF THUNDERSTORMS OVERNIGHT... THE SEVERE WEATHER THREAT HAS LESSONED SOME WITH THE LOSS OF THE DAYTIME HEATING LATE THIS EVENING... HOWEVER THE COVERAGE OF THE SHOWERS AND THUNDERSTORMS WAS INCREASING OVER CENTRAL NORTH CAROLINA. WAVES AND CLUSTERS OF CONVECTION CONTINUED TO FIRE IN THE MOIST AND UNSTABLE AIR MASS AIDED BY SEVERAL BOUNDARIES TO FOCUS ACTIVITY ACROSS THE REGION. THE SEVERE WEATHER LATE THIS AFTERNOON FOCUSED ON AN OLD OUTFLOW BOUNDARY ORIENTED WEST TO EAST OVER THE SANDHILLS TO THE COAST. THIS BOUNDARY COMBINED WITH THE INLAND MOVING SEA BREEZE BOUNDARY AT THE TIME OF MAXIMUM DAYTIME HEATING TO ENHANCE THE SURFACE MOISTURE FLUX CONVERGENCE OVER THAT REGION. SOME OF THE STRONGER CELLS SHOWED ROTATION JUST ALONG AND NORTH OF THE STATIONARY BOUNDARY AIDED BY AN LOW LEVEL EASTERLY FLOW. THE RALEIGH 88-D VAD WIND PROFILE INDICATED THE EAST FLOW WAS ABOUT 2-3K FEET DEEP JUST NORTH OF THE BOUNDARY WITH UNIDIRECTIONAL SOUTHWEST WIND ABOVE. APPARENTLY JUST ENOUGH LOW LEVEL DIRECTIONAL SHEAR TO PRODUCE ROTATION IN THE STRONGER CELLS. WITH OLD OUTFLOW BOUNDARIES ALL OVER THE PLACE AND FAVORABLE UPPER LEVEL JET PLACEMENT THROUGH THE NIGHT FOR ADDED LIFT... WE PLAN ON KEEPING THE LIKELY POP FALL ALL CENTRAL NORTH CAROLINA ZONES OVERNIGHT. AN ISOLATED SEVERE CELL IS STILL POSSIBLE WITH HAIL BEING THE MAJOR THREAT WITH THE LOSS OF DAYTIME HEATING. .RAH...NONE. BADGETT
In the hours before
Local storm report, May 21, 7:50 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
750 PM EDT SUN MAY 21 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM SILER CITY NC 1.00 INCH HAIL
05/21/00 CHATHAMLocal storm report, May 21, 8:08 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
808 PM EDT SUN MAY 21 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM SEAGROVE NC WIND DAMAGE
05/21/00 RANDOLPH TREE DOWN ON BROWER MILL
ROAD.Local storm report, May 21, 8:10 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
810 PM EDT SUN MAY 21 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION...8.
0730 PM SEAGROVE NC WIND DAMAGE
05/21/00 RANDOLPH TRANSFORMER/WIRES DOWN ON
CHANEY ROAD.Local storm report, May 21, 8:24 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
824 PM EDT SUN MAY 21 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM HARRELLS NC WIND DAMAGE
05/21/00 SAMPSON TREES DOWN ON WHALES
CHAPEL CHURCH ROAD IN
HARRELLS.
0820 PM HARRELLS NC WIND DAMAGE
05/21/00 SAMPSON TREES ON POWERLINES IN
HARRELLS CATCHING
FIRE.Local storm report, May 21, 8:43 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
843 PM EDT SUN MAY 21 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM SILER CITY NC WIND DAMAGE
05/21/00 CHATHAM NUMEROUS TREES DOWN
THROUGHOUT THE CITY.
TREE ON HOME...TREES ON
CARS AND TREES ON
POWERLINES. POWER OUT
IN PORTIONS OF CITY.Local storm report, May 21, 9:27 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
927 PM EDT SUN MAY 21 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0518 PM GODWIN NC .75 INCH HAIL
05/21/00 CUMBERLAND
0632 PM 3 S SPIVEYS CORNER NC .75 INCH HAIL
05/21/00 SAMPSON
0649 PM 5 N LAURINBURG NC .75 INCH HAIL
05/21/00 SCOTLAND
0655 PM ROBBINS NC 1.75 INCH HAIL
05/21/00 MOORE
0700 PM CANDOR NC 1.00 INCH HAIL
05/21/00 MONTGOMERY
0738 PM SILER CITY NC 1.75 INCH HAIL
05/21/00 CHATHAM
0740 PM SILER CITY NC MPH TSTM WIND GUST
05/21/00 CHATHAM
0740 PM SILER CITY NC 1.00 INCH HAIL
05/21/00 CHATHAM
0735 PM SILER CITY NC 1.25 INCH HAIL
05/21/00 CHATHAM
0730 PM SEAGROVE NC WIND DAMAGE
05/21/00 RANDOLPH TREE DOWN ON BROWER MILL
ROAD.
0730 PM RAMSEUR NC WIND DAMAGE
05/21/00 RANDOLPH TRANSFORMER/WIRES DOWN ON
CHANEY ROAD.
0820 PM HARRELLS NC WIND DAMAGE
05/21/00 SAMPSON TREES DOWN ON WHALES
CHAPEL CHURCH ROAD IN
HARRELLS.
0820 PM HARRELLS NC WIND DAMAGE
05/21/00 SAMPSON TREES ON POWERLINES IN
HARRELLS CATCHING
FIRE.
0745 PM SILER CITY NC WIND DAMAGE
05/21/00 CHATHAM NUMEROUS TREES DOWN
THROUGHOUT THE CITY.
TREE ON HOME...TREES ON
CARS AND TREES ON
POWERLINES.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:01 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 44 min |
| May 21, 10:25 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 25 min |
| May 22, 3:03 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.